Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Phoenix, AZ

June 5, 2009Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Jun 5, 2009, 7:53 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Jun 6, 2009, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 7:53 PM MST (02:53 UTC)
In effect from
Jun 6, 2009, 11:00 AM MST
Expired
Jun 6, 2009, 8:00 PM MST
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5262 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 060253
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
753 PM MST FRI JUN 5 2009

AZZ133-061500-
/O.NEW.KPSR.FW.W.0009.090606T1800Z-090607T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
753 PM MST FRI JUN 5 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
SOUTHERN GILA COUNTY DUE TO STRONG GUSTY SOUTHWEST WINDS...LOW
HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER RATING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY. 

A PACIFIC LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN THIS
WEEKEND...AND RESULT IN STRONG GUSTY SOUTHWEST TO WEST WINDS ACROSS
THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA SATURDAY AFTERNOON.
SUSTAINED 20-FOOT WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH ARE
EXPECTED ACROSS THE AREA...AND WILL PERSIST INTO THE EARLY EVENING
HOURS.

EVEN THOUGH DAYTIME TEMPERATURES ARE COOLER...A DRY AIRMASS WILL
ALLOW MINIMUM RELATIVE HUMIDITIES TO DROP BELOW 15 PERCENT DURING
THE AFTERNOON AND EVENING HOURS. THE COMBINATION OF LOW RELATIVE
HUMIDITY...STRONG GUSTY WINDS...AND A HIGH TO VERY HIGH FIRE DANGER
RATING HAS RESULTED IN THE ISSUANCE OF THIS RED FLAG WARNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

MEYERS
1 follow-up statement
000 
WWUS85 KPSR 060940
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
240 AM MST SAT JUN 6 2009

AZZ133-070300-
/O.CON.KPSR.FW.W.0009.090606T1800Z-090607T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
240 AM MST SAT JUN 6 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR SOUTHERN GILA COUNTY DUE TO STRONG GUSTY
SOUTHWEST WINDS...LOW HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER
RATING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING. 

A PACIFIC LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN
RESULTING IN STRONG GUSTY SOUTHWEST TO WEST WINDS ACROSS THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA THIS AFTERNOON. SUSTAINED 20-FOOT
WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH ARE EXPECTED ACROSS THE
AREA...AND WILL PERSIST INTO THE EARLY EVENING HOURS.

EVEN THOUGH DAYTIME TEMPERATURES ARE COOLER...A DRY AIRMASS WILL
ALLOW MINIMUM RELATIVE HUMIDITIES TO DROP BELOW 15 PERCENT DURING
THE AFTERNOON AND EVENING HOURS. THE COMBINATION OF LOW RELATIVE
HUMIDITY...STRONG GUSTY WINDS...AND A HIGH TO VERY HIGH FIRE
DANGER RATING HAS RESULTED IN THE ISSUANCE OF THIS RED FLAG WARNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

PADDOCK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 5, 3:15 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 3:15 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST FRI JUN 5 2009

.SYNOPSIS...
LOW PRESSURE ALOFT WILL CONTINUE OVER THE WESTERN STATES THIS
WEEKEND BEFORE FINALLY MOVING OFF ONTO THE NORTHERN GREAT PLAINS BY
MONDAY. THE PRESENCE OF THIS SYSTEM OVER OUR AREA WILL TRANSLATE
INTO UNSEASONABLY COOL EARLY JUNE TEMPERATURES...ALONG WITH BREEZY
TO LOCALLY WINDY CONDITIONS...ESPECIALLY ON SATURDAY. HIGHER
PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK FOR WARMER TEMPERATURES
ALONG WITH PERIODS OF HIGH CLOUDS.

&&

.DISCUSSION...
VARIABLE AMOUNTS OF MAINLY HIGH CLOUDS CONTINUE ACROSS THE PHX CWA
THIS AFTERNOON UNDER AN EXITING UPPER LEVEL JET MAX. THE UPPER LOW
HAS FINALLY COME ASHORE WITH THE CENTER INVOF KRNO LATE TODAY. WV
LOOPS SHOW ANOTHER SHORTWAVE ON THE BACK SIDE OF THE TROUGH READY TO
CARVE OUT THE TROUGH FURTHER S...WITH THIS LAST PIECE OF ENERGY
PROGGED TO MOVE ACROSS AZ SAT NIGHT/EARLY SUNDAY. THIS FEATURE WILL
ONCE AGAIN COME THROUGH DRY...WITH WINDS AND UNSEASONABLY COOL TEMPS
THE MAIN SENSIBLE WX EFFECTS. WIND SPEEDS WILL GENERALLY STAY UNDER
ADVISORY LEVELS...ALTHO ONCE AGAIN IT COULD GET CLOSE OVER WINDIER
SECTIONS OF CA ZONE 33 THIS EVENING AND AGAIN ON SATURDAY. AND...
CRITICAL FIRE WX THRESHOLDS WILL BE APPROACHED OVER A SMALL PART OF
NW PINAL COUNTY ON SATURDAY...BUT NOT ENOUGH COVERAGE TO WARRANT A
RED FLAG WARNING.

COOLEST DAY WILL LIKELY BE SUNDAY AS THE LAST SHORTWAVE PASSES...
WITH A GRADUAL WARMING TREND COMMENCING EARLY NEXT WEEK. HOWEVER...
BOTH GFS/ECMWF KEEP GENERAL TROUGHING OVER THE FAR ERN PAC/WRN US
WHICH WILL PREVENT TEMPS FROM WARMING UP ABOVE NORMAL LEVELS. COULD
ALSO BE SOME SPRINKLES BY ABOUT WED NIGHT/THU AS SOME SUBTROPICAL
MOISTURE GETS TAPPED...BUT WILL NOT INCLUDE THIS IN POP/WX GRIDS
ATTM. ALL IN ALL...A COOL...DRY AND VARIABLY CLOUDY PERIOD OF WX IN
STORE NEXT WEEK.

&&

.AVIATION...
GUSTY WINDS EXPECTED AGAIN TODAY INTO THIS EVENING...WITH A FEW
GUSTS NEAR 30KTS AT KIPL...SOMEWHAT LIGHTER GUSTS ELSEWHERE. WINDS
SHOULD TEND TO SWITCH TO NORMAL NOCTURNAL DIRECTIONS AFTER ABOUT 06Z
TONIGHT...THOUGH THE PROCESS MAY TAKE PLACE LATER THAN NORMAL AT
KIWA/KPHX. ASIDE FROM SOME MID/HIGH LEVEL CLOUDINESS...GENERALLY AOA
15K AGL...NO SIGNIFICANT CLOUDINESS ANTICIPATED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP OFF THE PACIFIC COAST
EARLY NEXT WEEK...KEEPING THE AREA IN A DRY SOUTHWEST FLOW ALOFT.
TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH EARLY NEXT
WEEK...BEFORE CLIMBING CLOSER TO SEASONAL NORMALS WEDNESDAY. BREEZY
CONDITIONS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS...WHILE MIN RH VALUES WILL REMAIN FAIRLY CONSTANT...RANGING
FROM UPPER SINGLE DIGITS TO MID TEENS ACROSS THE AREA. CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...ESTLE
FIRE WEATHER...PADDOCK

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.